Oklahoma, 2022

Drought in Oklahoma, February 1 to 28, 2022

February 1 to 28, 2022 · NWS AMA · 3 events in 3 counties and zones

Soil moisture continued to be short to very short across the combined Oklahoma and Texas Panhandles. Winter wheat was highly struggling from the lack of moisture.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Soil moisture continued to be short to very short across the combined Oklahoma and Texas Panhandles. Winter wheat was highly struggling from the lack of moisture. Some wheat fields were getting irrigated on warm days. Livestock continued to be supplementally fed through the month of February. Rangeland and pasture were rated poor to very poor through the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 31, 10:52 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jan 31, 10:52 PM CST, 1 hour 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1052 PM CST Mon Jan 31 2022

.AVIATION...
For the 06Z TAFs, a strong cold front will move across the
terminal sites early in this forecast cycle with gusty north
winds in its wake for much of the forecast period. An upper level
storm system will begin to influence the region and will bring a
chance for winter precipitation just beyond this forecast cycle.

02

&&

.PREV DISCUSSION... /Issued 547 PM CST Mon Jan 31 2022/

AVIATION...
For the 00Z TAFs, a strong cold front will move across the
terminal sites late tonight and will be accompanied by gusty
north winds in its wake for much of this forecast period. No
precipitation is expected. However, periods of high level
clouds are anticipated.

02

PREV DISCUSSION... /Issued 308 PM CST Mon Jan 31 2022/

SHORT TERM...Today through Tomorrow...

Upper closed low is positioned over southern Texas today and
continues to move southeast into the GoM tonight into tomorrow
morning. Winds aloft will turn westerly late tonight and become
more southwesterly tomorrow as the next trough digs into the
western CONUS. A polar low will clip a shortwave trough across the
Northern Plains later tonight. A surface trough will form with a
closed low expected to push south across the Panhandles late
tonight. This will bring a cold front through the area starting
around midnight across the Oklahoma Panhandle. The front will be
through the area by mid-morning tomorrow with north breezy winds
to follow. Surface winds will turn a bit more northeasterly
through the day tomorrow and remain breezy into tomorrow night.

Temperatures today are warming nicely into the 60s with clear
skies and some breezy southwest winds. Cold air will quickly
filter in tomorrow with highs struggling to warm above the 40s
across much of the Panhandles. Areas across the far southeast
Texas Panhandle may see temperatures rise into the lower to mid
50s.

Rutt

LONG TERM...Tomorrow Night through Sunday...

An upper level short wave trough will swing southeast through the
Great Basin Tuesday night and will move into the southern Rockies
and northern Mexico during the day on Wednesday.  This is where the
models start to diverge, some are faster and bring an open short
wave across the Panhandles on Thursday, while others want to close
off a low over New Mexico and then they do not bring this low across
the Panhandles until late Thursday night into Friday.  At this
point, have gone with a compromise of these solutions.  The arctic
cold front will push through the Panhandles late Tuesday into
Wednesday and snow should develop behind this front given the broad
lift ahead of the upper level short wave trough.  The snow is
expected to spread southward with time on Wednesday and should cover
most of the CWA by Wednesday night.  Another batch of snow may
develop on Thursday and Thursday night as the upper level dynamics
move across the CWA in association with the short wave, or upper
level low, itself.  At this point, it looks like the greatest
snowfall accumulation will be across the Oklahoma Panhandle and the
northern Texas Panhandle where some places may pick up close to 6
inches by the time the snow moves out early Friday morning. The rest
of the area may see 3 to 5 inches.  The southeast and east-central
Texas Panhandle is where our confidence is the lowest as far as snow
amounts as some models show that an enhanced band of snow could set
up in this area Thursday or Thursday night. Highs are expected to be
in the 20's on Wednesday and then lows Wednesday night should drop
down into the single digits above zero and then Highs on Thursday
are only expected to recover into the teens.  This will put wind
chill readings down into the -5 to -18 degree range Wednesday night
and Thursday morning.  Low temperatures on Thursday night into
Friday morning may get down to a few degrees either side of zero if
skies can clear quick enough.

The upper level short wave trough/upper low will move east of our
area on Friday afternoon at the latest. Friday through next weekend
are expected to be dry across the Panhandles.  High temperatures
likely remain below normal given the expected snow cover.

&&

.AMA Watches/Warnings/Advisories...
TX...Winter Storm Watch from Tuesday evening through Thursday
     afternoon for the following zones: Hansford...Hemphill...
     Lipscomb...Ochiltree...Roberts...Wheeler.

OK...Winter Storm Watch from Tuesday evening through Thursday
     afternoon for the following zones: Beaver...Texas.

&&
Hazardous weather outlook, Jan 31, 2:55 PM CST, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
255 PM CST Mon Jan 31 2022

OKZ001>003-TXZ001>020-317-010900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
255 PM CST Mon Jan 31 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Snow will be possible Tuesday night through Thursday afternoon.
Accumulating snow and blowing snow could impact travel, especially
Wednesday into Thursday morning. A Winter Storm Watch is in effect
for the central and eastern Oklahoma Panhandle and the
northeast and east-central Texas Panhandle.

Very cold wind chill values of 5 to 18 degrees below zero are
possible Wednesday evening into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Cimarron

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Cimarron forecast zone
Reported by
Drought Monitor
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Cimarron County continued to see extreme (D3) to exceptional (D4) drought through the month of February despite a few inches of snowfall during the month. The majority of the county ended the month roughly around 0.3 inch below normal. Very minimal to no changes were made in the drought monitor during the month of February. The county remained in an 8-12 inch deficit over the previous 365 days.

Drought, Texas

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Texas forecast zone
Reported by
Drought Monitor
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

A good portion of Texas County remained in exceptional (D4) drought in the west with extreme (D3) drought elsewhere over the month of February, despite a few inches of snowfall which added minimal moisture content. The county remained in an 8-12 deficit over the past 365 days.

Drought, Beaver

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Beaver forecast zone
Reported by
Drought Monitor
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Some snow fell during the month. However, it was a very dry snow and Beaver County will ended the month of February 0.5-0.7 below average. This continued the extreme (D3) drought conditions through the month. The county remained in a 6 to 10 inch deficit over the previous 365 days.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007823, 1007824, 1007825.